Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 192, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 19, 2013, 5:55 PM EDT for Brooke County, Hancock County, West Virginia; Allegheny County, Beaver County, Washington County, Pennsylvania. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2013, 5:55 PM EDT (21:55 UTC)
- Expired
- Jul 19, 2013, 6:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Allegheny County, PA, Beaver County, PA, Washington County, PA, Brooke County, WV, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 15 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:00 PM EDT | TSTM WND DMG | Weirton, WV | COUPLE TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
839 WUUS51 KPBZ 192155 SVRPBZ PAC003-007-125-WVC009-029-192230- /O.NEW.KPBZ.SV.W.0192.130719T2155Z-130719T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 555 PM EDT FRI JUL 19 2013 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA... SOUTHERN BEAVER COUNTY IN WESTERN PENNSYLVANIA... NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA... SOUTHEASTERN HANCOCK COUNTY IN NORTHERN WEST VIRGINIA... NORTHEASTERN BROOKE COUNTY IN NORTHERN WEST VIRGINIA... * UNTIL 630 PM EDT * AT 554 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR SUN VALLEY...AND WAS MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IMPACTED INCLUDE... SUN VALLEY... WEIRTON... FLORENCE... BURGETTSTOWN... RACCOON CREEK STATE PARK... HARSHAVILLE... IMPERIAL... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. MOVE INTO A STURDY BUILDING AND AVOID WINDOWS. PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. && LAT...LON 4059 8025 4037 8024 4038 8060 4049 8059 TIME...MOT...LOC 2155Z 254DEG 16KT 4045 8055 $$ 15
2 follow-up statements
452 WWUS51 KPBZ 192209 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 609 PM EDT FRI JUL 19 2013 PAC003-007-125-WVC009-029-192230- /O.CON.KPBZ.SV.W.0192.000000T0000Z-130719T2230Z/ ALLEGHENY PA-BEAVER PA-WASHINGTON PA-HANCOCK WV-BROOKE WV- 609 PM EDT FRI JUL 19 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR BROOKE...HANCOCK...WASHINGTON...BEAVER AND ALLEGHENY COUNTIES... AT 604 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED NEAR FLORENCE... AND WAS MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IMPACTED INCLUDE... SUN VALLEY... WEIRTON... FLORENCE... BURGETTSTOWN... RACCOON CREEK STATE PARK... HARSHAVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INTO A STURDY BUILDING AND AVOID WINDOWS. PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4059 8025 4037 8024 4038 8060 4049 8059 TIME...MOT...LOC 2209Z 254DEG 16KT 4045 8046 $$ 15
665 WWUS51 KPBZ 192224 SVSPBZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 624 PM EDT FRI JUL 19 2013 PAC003-007-125-WVC009-029-192234- /O.EXP.KPBZ.SV.W.0192.000000T0000Z-130719T2230Z/ ALLEGHENY PA-BEAVER PA-WASHINGTON PA-HANCOCK WV-BROOKE WV- 624 PM EDT FRI JUL 19 2013 ...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 630 PM EDT FOR BROOKE...HANCOCK...WASHINGTON...BEAVER AND ALLEGHENY COUNTIES... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. PLEASE REPORT SEVERE WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4059 8025 4037 8024 4038 8060 4049 8059 TIME...MOT...LOC 2224Z 254DEG 16KT 4047 8038 $$ 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:17 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 19, 4:17 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
417 PM EDT FRI JUL 19 2013
.SYNOPSIS...
WARM AND HUMID CONDITIONS ARE EXPECTED THROUGH SATURDAY. A COLD FRONT
WILL BRING THUNDERSTORMS ON SATURDAY FOLLOWED BY DRY AND NORMAL
CONDITIONS.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATED FORECAST TO MENTION FREQUENT LIGHTNING AND INCREASE POPS
TO CATEGORICAL ALONG AND SOUTH OF I-70 THROUGH THE EARLY EVENING
HOURS. PREVIOUS DISCUSSION FOLLOWS:
UNSTABLE CONDITIONS AND ABUNDANT LOW LEVEL MOISTURE WILL TRIGGER
CONVECTION TODAY. MORE COVERAGE THAN YESTERDAY THROUGH THIS
EVENING BEFORE HEATING DIMINISHES. POPS MAINTAINED AS CHANCE, BUT
PW VALUES ARE QUITE HIGH SO ANY THUNDERSTORMS WILL BRING
TORRENTIAL RAINS.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
CDFNT XPCD TO BE LOCATED ALONG GRTLKS ON SAT MRNG WITH ATTENDANT
CNVCTN ONGOING. S OF THE BNDRY...ABUNDANT MSTR WILL RMN IN PLACE.
MRNG FOG AND STRATUS WILL BE PSBL... BUT MODELS SUGGEST PCPN AT
START OF THE PD WILL BE CONFINED TO FAR NRN ZONES IN PROXIMITY TO
CDFNT.
INSOLATION DOES NOT APPEAR TO BE SGFNTLY LMTD BY MRNG CLDS...SO
AMPLE HEATING OF VERY MOIST AMS XPCD TO LEAD TO STG INSTBY AMID
STEEPENING MID- AND LOW-LVL LAPSE RATES. CNVCTN ALONG SFC BNDRY
WILL BCM MORE VIGOROUS...AND TSTMS WILL DVLP AHEAD OF THE BNDRY AS
MODEST CAP ERODES. CURRENT EXPECTATION IS THAT SVR WX WILL BE PSBL
BY 17-18Z SAT AFTN AS AMS DESTABILIZES AND SHEAR INCRS WITH APRCH
OF SHRTWV TROF. GIVEN DEG OF INSTBY AND THERMODYNAMIC AND DYNAMIC
PROFILES...ENVIRONMENT WILL BE PRIME FOR PRODUCTION OF BOTH LRG
HAIL AND DMGG WIND GUSTS.
CDFNT WILL CROSS THE REGION SUN EVE...LKLY DRIVEN ALONG BY THE
CNVCTN. AMS IN ITS WAKE WILL DRY IN LMTD FASHION.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SFC HIPRES BUILDS INTO THE RGN SUN NGT AND MON...SHIFTING SFC
CDFNT S OF FCST AREA. BNDRY MOVES NWD MON AFTN AND TUE...WITH CHCS
FOR TSTMS INCRG AS LOW-LVL MSTR INCRS.
ERN CONUS WILL RMN UNDER INFLUENCE OF H5 TROF THRU MUCH OF THE WK.
THIS TROF WILL AID IN COOLER TEMPS THAN THOSE THIS WK. PCPN POTL
IS SOMEWHAT MORE UNCERTAIN DURG THIS TIME OWING TO DIFFERENCES IN
MODEL TIMING OF SHRTWV TROFS IN THE FLOW.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THE HI RES MODELS ONCE AGAIN SUGGEST THE DEVELOPMENT OF SOME
THUNDERSTORMS ACROSS THE REGION. WHILE CONFIDENCE THAT ANY ONE
SITE WILL BE IMPACTED BY ANY STORMS REMAINS LOW...OPTED TO MENTION
VCTS AT THOSE SITES WHERE THE MODEL QPF SUGGESTED THERE COULD BE
DEVELOPMENT...SOUTHEASTERN OHIO/NORTHERN WEST VIRGINIA AND ALONG
THE LAKE BREEZE.
.OUTLOOK...NON VFR IN PATCHY EARLY MORNING FOG. SHOWERS AND
THUNDERSTORMS MAY ALSO CAUSE NON VFR CONDITIONS SATURDAY AND
TUESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR OHZ039>041-
048>050-057>059-068-069.
PA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR PAZ007-013-014-
020-021-029-031.
WV...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR WVZ001>004-012-
021-022.
&&Hazardous weather outlook, Jul 19, 5:53 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 553 PM EDT FRI JUL 19 2013 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-202200- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 553 PM EDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SEVERE THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. IMPACTS WOULD BE DOWN TREES AND POWER LINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. 98
In the hours before
Local storm report, Jul 19, 4:01 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT FRI JUL 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 ENE WOODSFIELD 39.77N 81.10W
07/19/2013 E1.00 INCH MONROE OH PUBLIC
TORRENTIAL RAIN AND HAIL
&&
EVENT NUMBER PBZ1302583
KRAMARLocal storm report, Jul 19, 4:44 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
444 PM EDT FRI JUL 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM TSTM WND DMG WORTHINGTON 39.46N 80.26W
07/19/2013 MARION WV BROADCAST MEDIA
TREES DOWN
&&
EVENT NUMBER PBZ1302584
KRAMARSpecial weather statement, Jul 19, 4:47 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 447 PM EDT FRI JUL 19 2013 OHZ058-192115- GUERNSEY OH- 447 PM EDT FRI JUL 19 2013 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN GUERNSEY COUNTY... AT 443 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF BYESVILLE...MOVING NORTHEAST AT 15 MPH. WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BYESVILLE... OLD WASHINGTON... PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH. LAT...LON 4019 8135 3998 8124 3994 8153 4003 8157 15
Local storm report, Jul 19, 4:54 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT FRI JUL 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL 2 WNW MOUNT VERNON 39.54N 79.87W
07/19/2013 E1.00 INCH MONONGALIA WV BROADCAST MEDIA
DIME TO QUARTER SIZE HAIL ALONG KINGWOOD PIKE
&&
EVENT NUMBER PBZ1302585
KRAMARLocal storm report, Jul 19, 5:40 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT FRI JUL 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 NNW HIGH HILL 39.84N 81.77W
07/19/2013 MUSKINGUM OH PUBLIC
LARGE BRANCHES DOWN FROM STRONG THUNDERSTORM WIND
&&
EVENT NUMBER PBZ1302586
KRAMARSpecial weather statement, Jul 19, 5:43 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT FRI JUL 19 2013
OHZ041-050-PAZ020-021-029-WVZ001-002-192215-
ALLEGHENY PA-BEAVER PA-BROOKE WV-COLUMBIANA OH-HANCOCK WV-
JEFFERSON OH-WASHINGTON PA-
543 PM EDT FRI JUL 19 2013
...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL JEFFERSON...
HANCOCK...NORTHEASTERN BROOKE...NORTHWESTERN WASHINGTON...
SOUTHEASTERN COLUMBIANA...SOUTHERN BEAVER AND WEST CENTRAL ALLEGHENY
COUNTIES...
AT 539 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 2 MILES
NORTHEAST OF TOMLINSON RUN STATE PARK TO TORONTO TO 3 MILES EAST OF
UNIONPORT...MOVING EAST AT 20 MPH.
WIND GUSTS OF 40 TO 50 MPH AND HAIL TO THE SIZE OF NICKELS ARE
POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND
QUICKLY FILL DITCHES AND SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
TOMLINSON RUN STATE PARK... NEWELL...
NEW MANCHESTER... NEW CUMBERLAND... CHESTER...
TORONTO... EAST LIVERPOOL... SUN VALLEY...
WINTERSVILLE... WEIRTON... STEUBENVILLE...
SHIPPINGPORT...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. THE
WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE.
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4066 8015 4043 8023 4032 8048 4035 8081
4045 8069 4065 8062
15The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:48 AM EDT | Heat Advisory | PBZ | Brooke, Hancock, Marion, Marshall, Ohio, Wetzel | 16 hr |
| Jul 19, 1:47 PM EDT | Special Weather Statement | PBZ | Marion | 28 min |
| Jul 19, 1:49 PM EDT | Severe Thunderstorm Warning | PBZ | Marion | 41 min |
| Jul 19, 1:57 PM EDT | Special Weather Statement | PBZ | Monongalia | 33 min |
| Jul 19, 2:06 PM EDT | Areal Flood Advisory | PBZ | Marion, Monongalia | 3 hr |
| Jul 19, 2:19 PM EDT | Special Weather Statement | PBZ | Preston | 26 min |
| Jul 19, 2:24 PM EDT | Severe Thunderstorm Warning | PBZ | Monongalia, Preston | 51 min |
| Jul 19, 2:30 PM EDT | Areal Flood Warning | PBZ | Marion, Monongalia | 3 hr |
| Jul 19, 2:50 PM EDT | Special Weather Statement | PBZ | Preston | 25 min |
| Jul 19, 3:43 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Wetzel | 32 min |
| Jul 19, 5:43 PM EDT | Special Weather Statement | PBZ | Hancock | 32 min |
| Jul 19, 12:58 PM EDT | Special Weather Statement | PBZ | Greene | 32 min |
| Jul 19, 3:40 PM EDT | Special Weather Statement | PBZ | Washington | 35 min |
| Jul 19, 3:51 PM EDT | Special Weather Statement | PBZ | Westmoreland | 39 min |
| Jul 19, 6:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 29 min |
| Jul 19, 6:29 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Severe Thunderstorm Warnings in West Virginia, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.